Minnesota, 2019

Hail and Damaging Winds in Minnesota, July 26, 2019

July 26, 2019 · NWS DLH · 10 events in 3 counties and zones

Storms developed ahead of a cold front moving across northern Minnesota on the afternoon of the 26th. These storms contained large hail and damaging wind gusts as they moved across the Minnesota Arrowhead with hail reports up to ping pong ball-sized and trees and power lines downed due to the winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed ahead of a cold front moving across northern Minnesota on the afternoon of the 26th. These storms contained large hail and damaging wind gusts as they moved across the Minnesota Arrowhead with hail reports up to ping pong ball-sized and trees and power lines downed due to the winds. The storms remained severe as they moved over western Lake Superior and across the Bayfield Peninsula of northwestern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 1:01 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 1:01 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
201 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 201 PM CDT Fri Jul 26 2019

A threat for isolated strong to severe storms across parts of
northeast Minnesota, northwest Wisconsin, and Lake Superior this
afternoon into the early evening as a cold front approaches from
the west. Once this cold front moves through, though, a broad area
of high pressure builds in leading to sunny skies and mild
temperatures for Saturday.

On the synoptic scale a mid-level shortwave trough will move across
the northern MN/Ontario border from west to east leading to falling
heights and strong broad-scale lift, especially across northeast
Minnesota east of US-53. Stronger mid-level winds will lead to deep
layer shear on the order of around 40-45 knots, with 0-3 km shear as
strong as 30-40 knots. While directional shear will be limited given
the mature to weakening nature of the trough, there could still be
limited low level helicity (around 200 m2/s2 0-3km SRH) to at least
support rotating supercells with the possibility for tornadoes to
develop given the surface-based storms anticipated to develop. While
there was a broad area of low level stratus when the morning storms
cleared out today, diurnal heating has been slowly helping to burn
off this stratus, causing a weak boundary due to differential heating
from Grand Rapids to Ely. The actual surface cold front boundary is
further to the northwest in the far northwest corner of Minnesota
early this afternoon where dew points are below 60 degrees and
surface winds are oriented more west to northwest. Surface heating
combined with with low level moisture in place should lead to around
1000-1500 j/kg surface-based CAPE developing in northeast Minnesota
by late afternoon, with sufficient surface heating to overcome the
convective inhibition in place early this afternoon. A few storms
will develop and gradually grow upscale along and ahead of the cold
front, with sufficient deep layer shear for storms to at least
initially remain discrete.

The greatest chance for severe weather is across the MN Arrowhead
where height falls and deep layer shear will be greatest, while to
the south (i.e. south of Highway 2) storms may also develop where
there will be greater instability (2000-2500 j/kg MLCAPE) but not as
strong broad-scale lift. Freezing levels will be much lower closer
to the international border, so there may be a marginally higher
risk for large hail across the MN Arrowhead, but in general all
severe weather threats will be possible along and east of the cold
front late afternoon into this evening. Storms will be moving
quickly, with the area of storms moving at 35 to 40 knots, though
right movers will move slightly slower around 25 to 30 knots. The
risk for severe weather will also extend over western Lake Superior
given the seasonably warm lake temps and the fact that storms will
be moving across the lake right around peak heating time. Storm
coverage is expected to remain isolated to scattered, with a few
dominant cells producing most of the precipitation with possible
some trailing showers on the back end.

Storms will quickly end from west to east this evening as the drier
air moves in from the west, exiting most of northeast Minnesota by
around 10pm and out of northwest Wisconsin around midnight. Some
patchy fog possible late tonight, otherwise clearing skies with lows
in the mid 50s to low 60s.

Mainly sunny Saturday with a weak west wind around 5 to 10 mph and
highs in the upper 70s to low 80s. Clear Saturday night with lows in
the 50s, perhaps as cool as the upper 40s in some of the usual cool
spots in northeast Minnesota.

.LONG TERM...(Sunday through Friday)
Issued at 201 PM CDT Fri Jul 26 2019

A fairly robust upper/mid level trof will be moving into the
forecast area Sunday afternoon. Plenty of moisture will ride into
the area ahead of the trof, and with enough lift, will generate some
showers and storms from west to east through the day. Thermodynamic
profiles suggest a general thunder threat with no severe at this
time. This may change as we get closer in time. The storms will
diminish Sunday night as the trof departs and cooler air advects in
behind it. Some additional showers and storms are on tap for Monday
along the Borderland into the Arrowhead as another trof affects this
area. Moisture is sparse with this next trof to work with, but
enough to warrant a low pop mention.

A dry pattern sets up for Monday night through Wednesday as upper
level/surface ridging are in charge. Small chances of showers and
storms are possible late Wednesday night and Thursday as the ridging
begins to flatten allowing for the next upper trof/area of low
pressure at affect the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 118 PM CDT Fri Jul 26 2019

MVFR cigs covered east central Minnesota into northwest Wisconsin
ahead of an approaching cold front. Expect these clouds to linger
through the afternoon, eventually becoming scattered in nature.
VFR elsewhere in the warm air advection ahead of the
aforementioned cold front. As the front gets closer, look for
thunderstorms to develop. Timing is an issue and have a VCTS
mention until the storms fire up. A transition to IFR cigs at HIB
by 09Z with some BR and MVFR vsbys, which should last until near
15Z, then return to VFR cigs/vsbys. After fropa, VFR at all
locations.

&&

.MARINE...
Issued at 201 PM CDT Fri Jul 26 2019

Some strong, to possibly severe, storms will affect the nearshore
waters this afternoon and evening, ahead of an approaching cold
front. Quiet weather after the front passes. Winds will be less than
12 knots and waves less than 2 feet through the forecast, but could
be a bit higher in the vicinity of the thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  83  61  79  60 /  40  30   0   0
INL  82  56  78  55 /  50  50   0   0
BRD  87  61  82  60 /  10   0   0  10
HYR  81  60  81  57 /  60  50   0   0
ASX  84  63  80  59 /  50  50   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...GSF
AVIATION...GSF
MARINE...GSF
Hazardous weather outlook, Jul 26, 1:02 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
202 PM CDT Fri Jul 26 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
202 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms will develop this afternoon across
northeast Minnesota and track east across western Lake Superior
and northwest Wisconsin. Storms will be strong to severe, capable
of large hail and damaging wind gusts. Tornadoes are also
possible. The greatest severe weather risk is across the Minnesota
Arrowhead, but all parts of northeast Minnesota and northwest
Wisconsin have a chance to see severe storms today into this
evening. Storms will exit from west to east towards midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Sunday afternoon through Sunday night.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon into early evening.

LSZ121-140>148-271915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
202 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms, some strong to near severe, are possible
this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

JJM/GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 26, 2:07 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
307 PM CDT Fri Jul 26 2019

MNZ010-018-262015-
Koochiching-North Itasca-
307 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND
SOUTHEASTERN KOOCHICHING COUNTIES...

At 306 PM CDT, a strong thunderstorm was 10 miles northeast of Effie,
moving east at 40 mph.

Wind gusts up to 35 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southeastern
Koochiching and northeastern North Itasca Counties, including the
following locations... Deer Creek Reservation and Bois Forte
Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Minnesota.

LAT...LON 4806 9309 4798 9309 4798 9308 4784 9308
      4788 9358 4799 9360 4808 9310
TIME...MOT...LOC 2006Z 260DEG 35KT 4793 9347

Moore
Special weather statement, Jul 26, 2:41 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
341 PM CDT Fri Jul 26 2019

MNZ010-018-262100-
Koochiching-North Itasca-
341 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA AND
SOUTHEASTERN KOOCHICHING COUNTIES...

At 341 PM CDT, a strong thunderstorm was 8 miles west of Togo, or 36
miles northwest of Hibbing, moving east at 35 mph.

Dime size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Togo around 355 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4802 9309 4780 9309 4779 9340 4790 9345
TIME...MOT...LOC 2041Z 259DEG 31KT 4786 9333

Moore
Special weather statement, Jul 26, 3:09 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
409 PM CDT Fri Jul 26 2019

MNZ011-018-019-262130-
Central St. Louis-North St. Louis-North Itasca-
409 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY...

At 408 PM CDT, a strong thunderstorm was near Togo, or 30 miles north
of Hibbing, moving east at 40 mph.

Wind gusts up to 35 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Cook, Meadow Brook, Gheen, Angora, Linden Grove, Shermans Corner, and
Celina. These storms area headed towards Lake Vermillion.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Minnesota.

LAT...LON 4774 9261 4777 9314 4789 9315 4789 9309
      4791 9308 4804 9271
TIME...MOT...LOC 2108Z 262DEG 34KT 4783 9307

Moore
Special weather statement, Jul 26, 3:48 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
448 PM CDT Fri Jul 26 2019

MNZ018-019-262200-
Central St. Louis-North Itasca-
448 PM CDT Fri Jul 26 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ITASCA AND
WEST CENTRAL ST. LOUIS COUNTIES...

At 448 PM CDT, an area of strong thunderstorms was 9 miles northwest
of Chisholm, or 13 miles north of Hibbing, moving east at 40 mph.

Penny size hail, heavy downpours, and frequent cloud to ground
lightning can be expected with these storms.

Locations impacted include...
Hibbing, Chisholm, Mountain Iron, Buhl, Perch Lake, Kinney, Buck
Lake, Side Lake, Stingy Lake, West Two Rivers Reservoir, and Mcarthy
Beach State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Minnesota.

LAT...LON 4747 9323 4764 9324 4774 9278 4744 9263
TIME...MOT...LOC 2148Z 261DEG 35KT 4759 9302

Moore

The radar

The Duluth radar (KDLH), 109 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, St. Louis

When
July 26, 3:53 PM CST to 3:55 PM CST
Where
St. Louis County, 0.46 mi E of Angora
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
47.780, -92.620

Thunderstorm Wind, St. Louis

When
July 26, 4:01 PM CST to 4:03 PM CST
Where
St. Louis County, 0.46 mi W of Tower
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.800, -92.290

An 18 inch diameter tree was downed with the tops of a few 100-year-old pine trees broken off as well.

Hail, St. Louis

When
July 26, 4:51 PM CST to 4:53 PM CST
Where
St. Louis County, Eveleth Muni Arpt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
47.430, -92.500

Hail, St. Louis

When
July 26, 5:12 PM CST to 5:14 PM CST
Where
St. Louis County, 2.12 mi SSE of Polo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.390, -92.260

Thunderstorm Wind, Cook

When
July 26, 5:33 PM CST to 5:35 PM CST
Where
Cook County, 14.65 mi NNW of Lutsen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.840, -90.820

A tree was knocked down near Baker Lake Campground on the Grade Road.

Thunderstorm Wind, St. Louis

When
July 26, 6:05 PM CST to 6:07 PM CST
Where
St. Louis County, 2.51 mi NW of St Michael
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.210, -91.930

A few trees were knocked down near Bear Lake.

Hail, Lake

When
July 26, 6:34 PM CST to 6:36 PM CST
Where
Lake County, 4.23 mi E of Two Harbors Flyng Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.180, -91.590

Thunderstorm Wind, Lake

When
July 26, 6:40 PM CST to 6:42 PM CST
Where
Lake County, 2.35 mi E of Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.100, -91.670

Power lines were knocked down north of Two Harbors along Forest Highway 15.

Thunderstorm Wind, St. Louis

When
July 26, 7:06 PM CST to 7:09 PM CST
Where
St. Louis County, 1.98 mi SW of Lakewood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.850, -91.980

A tall pine tree was uprooted and fell onto a house.

Hail, Lake

When
July 26, 7:20 PM CST to 7:22 PM CST
Where
Lake County, 0.94 mi E of Waldo
Measured
1.5 in hail
Reported by
Public
Coordinates
47.050, -91.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843900, 843905, 843901, 843902, 843907, 843908, 843903, 843909, 843910, 843904.